Arkansas, 2011

High Wind and Strong Wind in Arkansas, February 1, 2011

February 1, 2011 · NWS MEG · 2 events in 2 counties and zones

Strong high pressure quickly built into the Mid-South behind a strong area of low pressure located over the Ohio Valley during the afternoon hours on February 1st, 2011. Strong gradient winds occurred across the area as a result.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Strong high pressure quickly built into the Mid-South behind a strong area of low pressure located over the Ohio Valley during the afternoon hours on February 1st, 2011. Strong gradient winds occurred across the area as a result. Trees and power lines were knocked down and roof damage occurred to a few buildings across Eastern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 1, 11:35 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 1, 11:35 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1135 AM CST TUE FEB 1 2011

.UPDATE...
UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 928 AM CST TUE FEB 1 2011/

UPDATE...

LARGE AREA OF SHOWERS AND THUNDERSTORMS HAVE BEEN ADVANCING INTO
THE MIDSOUTH THIS MORNING. LOW PRESSURE IS CURRENTLY CENTERED
JUST SOUTH OF HOT SPRINGS ARKANSAS AND IS TRACKING TO THE
NORTHEAST. STORMS HAVE EXHIBITED A WEAKENING TREND AS THEY PUSH
INTO MORE STABLE AIR NORTH OF CENTRAL MS...BUT THIS MAY CHANGE
EARLY THIS AFTERNOON DEPENDING ON THE STORM TRACK. MODELS HAVE
SHIFTED IT EASTWARD A BIT...BUT THIS DOESN/T SEEM LIKELY SINCE
REALITY IS STILL TO THE WEST. ANOTHER REASON THIS UPDATE HAS NOT
UPGRADED THE FAR NORTHWEST INTO A WINTER STORM OR ICE STORM
WARNING DESPITE TEMPERATURES ALREADY IN THE MID 30S IS THE FURTHER
WEST THE STORM TRACKS...THE LONGER IT SHOULD TAKE TO GET FREEZING
AIR INTO THOSE COUNTIES. THIS WILL BE MONITORED OVER THE NEXT FEW
HOURS CLOSELY WITH UPDATES COMING AS NEEDED.

BORGHOFF

PREV DISCUSSION... /ISSUED 742 AM CST TUE FEB 1 2011/

UPDATE...MOVED UP THE START TIME OF THE WIND ADVISORY AS CORNING
AND WALNUT RIDGE ARKANSAS ARE ALREADY APPROACHING WIND ADVISORY
CRITERIA. ALSO INCREASED MENTION OF THUNDER THIS MORNING ACROSS
THE MID SOUTH. NO OTHER CHANGES MADE AT THIS TIME.

CJC

PREV DISCUSSION... /ISSUED 540 AM CST TUE FEB 1 2011/

DISCUSSION...10Z SURFACE ANALYSIS PLACES A 1003 MB AREA OF LOW
PRESSURE NEAR SAN ANTONIO TEXAS THIS MORNING WITH A WARM FRONT
EXTENDING FROM THE LOW UP INTO SOUTHEAST MISSOURI BETWEEN PERRYVILLE
AND CAPE GIRARDEAU. ACROSS THE LOWER MISSISSIPPI VALLEY...REGIONAL
WSR-88D RADAR TRENDS SHOW RAIN SHOWERS BECOMING WIDESPREAD ACROSS
ARKANSAS WITH THE DEVELOPMENT OF THUNDERSTORMS ACROSS EAST
TEXAS...SOUTHERN ARKANSAS...AND LOUISIANA. VERY GUSTY WINDS...STRONG
TO SEVERE THUNDERSTORM POTENTIAL AND WINTER WEATHER POTENTIAL TODAY
INTO TONIGHT ARE THE PREDOMINANT CONCERNS IN THIS MORNING/S FORECAST
PACKAGE.

SHORT TERM...(TODAY THROUGH WEDNESDAY)...A VERY COMPLEX AND
DYNAMIC PATTERN IS EVOLVING ACROSS THE SOUTHERN PLAINS AND
MIDDLE/LOWER MISSISSIPPI VALLEYS TODAY AS A STRONG AREA OF LOW
PRESSURE MOVES INTO THE LOWER MISSISSIPPI VALLEY TODAY AND INTO
THE OHIO VALLEY BY LATE TONIGHT. WRF/GFS SHORT TERM MODELS ARE IN
DECENT AGREEMENT EJECTING THE SURFACE LOW OUT OF TEXAS AND
DEEPENING AS IT MOVES INTO THE MID SOUTH THIS AFTERNOON AND
TONIGHT. REGIONAL WSR-88D RADAR TRENDS OVER THE PAST FEW HOURS
HAVE SHOWN A RAPID INCREASE OF SHOWERS AND THUNDERSTORMS ACROSS
ARKANSAS EARLY THIS MORNING. AS THE SURFACE LOW MOVES CLOSER TO
THE FORECAST AREA...SHOWERS AND THUNDERSTORMS WILL BECOME
WIDESPREAD ACROSS THE FORECAST AREA LATER THIS MORNING INTO THIS
AFTERNOON.

MEANWHILE AS THE SURFACE LOW TRACKS ACROSS THE MID SOUTH
TODAY...AN UPPER LEVEL TROUGH WILL BECOME NEGATIVELY TILTED AS IT
ROTATES THROUGH THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON AND
TONIGHT. STRONG MID-LEVEL HEIGHT FALLS...STEEP 700-500 MB LAYER
MID LEVEL LAPSE RATES AT OR ABOVE 7 C/KM...0-1KM STORM RELATIVE
HELICITY VALUES BETWEEN 600-800 M2/S2...AND FAVORABLE UPPER LEVEL
DIVERGENCE ON THE SOUTHERN PERIPHERY OF AN 160KT JET STREAK WILL
HAVE THE POTENTIAL TO PRODUCE STRONG TO PERHAPS SEVERE
THUNDERSTORMS ACROSS PORTIONS OF THE MID SOUTH SOUTH OF I-40
/ESPECIALLY ACROSS NORTH MISSISSIPPI/ THIS AFTERNOON INTO EARLY
EVENING. THE MOST LIKELY MODE OF CONVECTION IS ANTICIPATED TO BE
LINEAR WITH THE POTENTIAL FOR SOME SEGMENTS TO EXHIBIT MINI-
SUPERCELLULAR TYPE CHARACTERISTICS. HOWEVER...A LINGERING CONCERN
AS OF THIS DISCUSSION IS THAT TOO MUCH SHEAR MAY BECOME A LIMITING
FACTOR TO THE OVERALL SEVERE THUNDERSTORM THREAT. IN ADDITION TO THE
SEVERE THUNDERSTORM THREAT...LOCALIZED FLASH FLOODING MAY ALSO BE
POSSIBLE AS PRECIPITABLE WATER VALUES APPROACH 1.5 INCHES.

AS THE SURFACE PRESSURE GRADIENT TIGHTENS ACROSS THE AREA
SOUTHEAST WINDS WILL INCREASE AND BECOME GUSTY ACROSS THE MID
SOUTH BY THIS AFTERNOON WITH SUSTAINED WINDS AVERAGING BETWEEN 20
TO 30 MPH AND GUSTS TO 35/40 MPH. WINDS WILL GRADUALLY VEER WEST
AS THE LOW BEGINS TO DEPART THE MID SOUTH TONIGHT INTO THE OHIO
VALLEY. AS A RESULT...KEPT THE WIND ADVISORY IN EFFECT ACROSS THE
AREA FROM NOON TODAY THROUGH 6 AM WEDNESDAY MORNING.

AS COLDER ARCTIC AIR BEGINS TO FILTER IN BEHIND THE LOW LATER THIS
AFTERNOON INTO THIS EVENING ACROSS ARKANSAS...SHORT TERM MODEL
SOUNDINGS SUGGEST A WARM NOSE ALOFT WILL BE PRESENT AS SURFACE
TEMPERATURES DROP BELOW FREEZING ACROSS NORTHEAST ARKANSAS.
CONSEQUENTLY...THIS WILL RESULT IN PRECIPITATION CHANGING OVER TO
FREEZING RAIN LATE THIS AFTERNOON AND PERHAPS A FREEZING
RAIN/SLEET MIXTURE BEFORE ENDING LATER THIS EVENING ACROSS THIS
AREA. ICE ACCUMULATION AMOUNTS ARE ANTICIPATED TO REMAIN BELOW ONE
QUARTER INCH WITH ANY SLEET ACCUMULATIONS BELOW ONE HALF INCH.
ONGOING WINTER WEATHER ADVISORY SEEMS REASONABLE FOR LAWRENCE AND
RANDOLPH COUNTIES AT THIS TIME AND MADE NO CHANGES. GUSTY WINDS AND
COLD ARCTIC AIR WILL DROP WIND CHILL VALUES INTO THE SINGLE DIGITS
ABOVE ZERO ACROSS PORTIONS OF THE MID SOUTH TONIGHT.

NONETHELESS...THE DAY SHIFT WILL CONTINUE TO MONITOR THE SEVERE
THUNDERSTORM/WIND ADVISORY POTENTIAL...THE NECESSITY FOR ANY
CHANGES/UPGRADES TO THE ONGOING WINTER WEATHER HEADLINES AND THE
POTENTIAL FOR A WIND CHILL ADVISORY TONIGHT. STAY TUNED...

COLD ARCTIC HIGH PRESSURE WILL BUILD INTO THE MID SOUTH WEDNESDAY
WITH HIGH TEMPERATURES STRUGGLING TO REACH 30 DEGREES ACROSS THE
NORTHERN THIRD OF THE FORECAST AREA.

LONG TERM...(THURSDAY THROUGH MONDAY)...AN ACTIVE WEATHER PATTERN
IS EXPECTED TO CONTINUE ACROSS THE LOWER MISSISSIPPI VALLEY LATE
THIS WEEK INTO EARLY NEXT WEEK AS A SERIES OF UPPER LEVEL TROUGHS
EJECT OUT OF THE ROCKIES...DIG INTO THE SOUTHERN PLAINS AND EJECT
OUT OVER THE LOWER MISSISSIPPI VALLEY. THE FIRST OF THE UPPER
LEVEL TROUGHS WILL ARRIVE THURSDAY NIGHT THROUGH SATURDAY MORNING
BRINGING A CHANCE FOR RAIN AND SNOW...AND THE SECOND UPPER LEVEL
TROUGH WILL BRING ANOTHER COLD FRONT AND AN ADDITIONAL CHANCE FOR
RAIN/SNOW THROUGH THE REGION SUNDAY NIGHT THROUGH MONDAY NIGHT.

CJC

AVIATION...
18Z TAFS

THE CURRENT WINTER STORM WAS CENTERED JUST EAST OF LITTLE ROCK
ARKANSAS AT 1730Z. A COLD FRONT EXTENDED SOUTH AND WILL AFFECT
KMEM...KMKL AND KTUP WITH OCCASIONAL THUNDERSTORM ACTIVITY FOR THE
NEXT FOUR TO SIX HOURS. CIGS AND VIS AT THESE TAF SITES WILL BE
PREDOMINATELY MVFR WITH TEMPO IFR CONDITIONS...WITH GUSTY
SOUTHEAST WINDS VEERING TOWARDS THE WEST LATE THIS AFTERNOON AND
EARLY THIS EVENING. KJBR WILL REMAIN NORTH OF THE LOW CENTER AND
WILL BOUNCE BETWEEN LIFR AND IFR CONDITIONS WITH LIGHT TO MODERATE
RAIN. COLDER AIR WILL DROP INTO KJBR THIS EVENING BRINGING A BRIEF
PERIOD OF A LIGHT WINTRY MIX...WHILE THE REST OF THE TAF SITES SEE
DRIER AIR MOVE IN. THE STORM WILL LIFT OUT AFTER MIDNIGHT WITH A
GRADUAL DECREASE IN WIND SPEEDS AND A SLOW INCREASE TO EITHER MVRF
OR VRF CIG CONDITIONS.

JAB

.PRELIMINARY POINT TEMPS/POPS...
MEM  60  23  31  19 / 100  50   0   0
MKL  58  24  31  19 / 100  70   0   0
JBR  45  22  28  15 / 100  50   0   0
TUP  61  26  35  21 / 100  70   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM CST
     THIS EVENING FOR LAWRENCE-RANDOLPH.

     WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Feb 1, 12:12 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1212 PM CST TUE FEB 1 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1212 PM CST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE STORM SYSTEM WILL DEVELOP OVER THE SOUTHERN PLAINS AND
PUSH ACROSS THE MID SOUTH TODAY AND TONIGHT. THIS SYSTEM WILL LIKELY
BRING A VARIETY OF INCLEMENT WEATHER TO THE MID SOUTH INCLUDING
THE POTENTIAL FOR HEAVY RAINFALL...WINDY CONDITIONS...STRONG
THUNDERSTORMS...AND SOME WINTRY PRECIPITATION.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE MIDSOUTH THROUGH 6 AM
WEDNESDAY MORNING. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 45
MPH ARE LIKELY.

RAIN WILL TURN TO FREEZING RAIN AND POSSIBLY SLEET OVER PORTIONS OF
NORTHEAST ARKANSAS LATE THIS AFTERNOON AND EARLY TUESDAY EVENING
BEFORE ENDING. A LIGHT GLAZING OF ICE IS EXPECTED OVER LAWRENCE AND
RANDOLPH COUNTIES WHERE A WINTER WEATHER ADVISORY IS IN EFFECT.

THE COMBINATION OF STRONG WINDS AND COLD TEMPERATURES WILL MAKE WIND
CHILL VALUES APPROACH ZERO OVER NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL WEDNESDAY NIGHT. A WIND CHILL ADVISORY MAY BECOME NECESSARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY IN SUPPORT OF SEVERE WEATHER
OPERATIONS.

BORGHOFF

In the hours before

Special weather statement, Feb 1, 10:48 AM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1048 AM CST TUE FEB 1 2011

MSZ016-017-023-024-011715-
LEE MS-ITAWAMBA MS-MONROE MS-CHICKASAW MS-
1048 AM CST TUE FEB 1 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1115 AM CST FOR...

  NORTHEASTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTHWEST OF EVERGREEN AT 1048 AM
CST...MOVING NORTHEAST AT 75 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHICKASAW...ITAWAMBA...LEE AND MONROE COUNTIES...INCLUDING
LOCATIONS NEAR FULTON AND TOMBIGBEE STATE PARK...SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3402 8820 3401 8821 3401 8885 3447 8853
      3447 8815
TIME...MOT...LOC 1648Z 245DEG 65KT 3420 8853
Local storm report, Feb 1, 10:53 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1053 AM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             MANTACHIE               34.32N 88.49W
02/01/2011  E1.00 INCH       ITAWAMBA           MS   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL REPORTED IN THE TOWN OF
            MANTACHIE.

&&

CCD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Crittenden

When
February 1, 3:00 PM CST to 5:00 PM CST
Where
Crittenden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Power poles were knocked down along Highway 70 and Highway 50 in Crawfordsville. In addition, a few trees and power lines were knocked down in Marion.

High Wind, Mississippi

When
February 1, 3:30 PM CST to 4:00 PM CST
Where
Mississippi forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

A roof of a church and a business were blown off in Osceola.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287721, 287722.